May 5, 2008
I have recently started treatment for approx. 1 mth now and taking stocrin and avocomb. I was told that i should avoid getting pregnant. Can i change my meds and if so what are your suggestions. cd4 is 240
Response from Dr. McGowan
Yes, you have been told correctly. Stocrin (efavirenz/Sustiva) can cause birth defects and should not be used during pregnancy. The risk is especially high during the first trimester (first 3 months of pregnancy). It is recommended that all women who can become pregnant and are taking Stocrin/Sustiva use birth control, preferably non-hormonal (such as a condom or diaphragm). Other anti-HIV medications that should not be used during pregnancy include nelfinavir (Viracept) due to certain impurities that have been found in the preparation, the combination of Zerit (stavudine)/Videx (didanosine), or zalcitabine (Hivid). Viramune (nevirapine) should not be initiated in pregnant women with CD4 counts below 250 due to an increased risk of hepatitis and hypersensitivity (severe allergic) reactions. There are safer alternatives that could be considered, you should discuss your plans and the options with your health care provider. It is very important that your viral load be fully suppressed to decrease the risk of transmission of HIV during pregnancy and at delivery. Good luck, Joe
I can't afford my meds.anymore
- Will Shingles Occur On Both Sides Of The Face?
- Which Glands Get Sore With Herpes?
- What's The Difference Between Herpes And Cold Sores?
- What If You Are Not Cured After Taking Bacterial Vaginosis Medications?
- What Does Herpes Look Like Around Your Lip?
- What Age Group Does Genital Warts Affect The Most?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.